Hail, El Paso
- When
- July 28, 5:05 PM MST to 5:10 PM MST
- Where
- El Paso County, 3.86 mi NW of Ft Carson
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.770, -104.830
A few severe storms produced very large hail and flash flooding in the Colorado Springs metro area. Several water rescues occurred, and hail up to the size of tennis balls caused widespread damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A few severe storms produced very large hail and flash flooding in the Colorado Springs metro area. Several water rescues occurred, and hail up to the size of tennis balls caused widespread damage. The total dollar loss from hail alone was around $353 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 2:39 PM MST, 2 hours 26 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 339 PM MDT THU JUL 28 2016 .SHORT TERM...(This evening through Friday) Issued at 338 PM MDT Thu Jul 28 2016 Currently...Upper high over the Great Basin persists, keeping light N- NW flow aloft over the CWA. Outflow from storms in northeastern CO and western KS this morning has pushed into the eastern plains, reinforcing LLVL moisture for the I-25 corridor and plains. Temps have risen into the 90s to around 100 F across the plains, into the 80s to near 90 F for the high valleys, and into the 70s for the mt passes. Tonight and Tomorrow...Little movement on the upper high expected over the next 24 hrs, and there is not any definitive upper shortwave to help kick off convective activity. What is present is a good amount of llvl moisture thanks to the storm outflow earlier today. This moisture along with abundant heating has sparked thunderstorms across the eastern plains, and outflow from these storms will initiate even more storms through the evening and into the overnight hrs, with models indicating activity finally waning between 09-12z. There is the indication that this moisture will also help lower clouds to develop over portions of the eastern plains, so included this in the aviation forecasts for COS and PUB. After a relatively quiet morning, once cloud breaks develop and heating commences, heating should act upon available moisture for another round of isolated to scattered storms beginning after 18z. Max temps tomorrow are expected to be slightly cooler for the high valleys, but anywhere from 5-15 degrees cooler across the plains due to a cool morning with a slower start to the heating. Moore .LONG TERM...(Friday night through Thursday) Issued at 338 PM MDT Thu Jul 28 2016 .Saturday through Tuesday..A couple of troughs will move across the northern Rockies during this period. The flow aloft will become west to southwest with a lee trough developing over the plains. The lee trough will keep the very moist low level air mostly to the east of Colorado. Plenty of convection developed last night over the Sierra Madre with one easterly wave. Satellite shows other easterly waves moving into northern Mexico which will continue development of deep convection over northern Mexico. Southwest flow should be able to tap this deep moisture and advect it into Colorado. Anticipate moisture increasing on Sunday as first shortwave moves to our north and southwest flow ahead of another shortwave moving across the northern Rockies will maintain the monsoon plume through Tuesday. With the best lower level moisture remaining to the east of Colorado, highest PoPs and heaviest rainfall will stay over and near the mountains. .Wednesday and Thursday...As the trough passes to the north of Colorado, a surface cold front could move south into eastern Colorado. The upslope flow behind the front could increase the low level moisture on the plains with a greater potential for convection. With monsoon plume remaining over Colorado and an increase in moisture on the plains, will have to watch for increased threat of heavy rains. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 338 PM MDT Thu Jul 28 2016 KALS: VFR conditions over the next 24 hrs. Isolated storms over the higher terrain surrounding the site through 03z, but too low of a probability to include in the TAF. KCOS and KPUB: Brisk outflow has moved across KCOS and KPUB, with gusts of 25-30 kts. KCOS has a better chance for convection associated with the front, lasting through the evening. Stronger storms, possibly severe, are expected further east closer to KS with 60 mph wind gusts and large hail the expected threats. LLVL moisture pushing towards the southern Front Range this evening will likely produce MVFR cloud deck for much of the I-25 corridor after 09-10z. After a relatively quiet morning, isolated to scattered storms are expected to develop once again along the I-25 corridor affected KCOS and KPUb after 18z. Moore && .PUB Watches/Warnings/Advisories... NONE. && SHORT TERM...MOORE LONG TERM...PGW AVIATION...MOORE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1116 AM MDT THU JUL 28 2016 COZ058>089-093>099-291300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1116 AM MDT THU JUL 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER AND NEAR THE MOUNTAINS THIS AFTERNOON AND EVENING. A WEATHER DISTURBANCE AND A FRONT WILL AFFECT THE SOUTHEAST PLAINS THIS AFTERNOON AND INTO THE LATE NIGHT HOURS, BRINGING THUNDERSTORMS TO THE AREA. THE MAIN STORM THREATS TODAY WILL BE LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, OVER THE SOUTHEAST PLAINS LATE THIS AFTERNOON AND TONIGHT, THERE WILL ALSO BE THE POTENTIAL FOR A FEW SEVERE THUNDERSTORMS, WITH HAIL AROUND THE SIZE OF PING PONG BALLS AND WIND GUSTS AROUND 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA EACH DAY. THUNDERSTORMS MAY LINGER INTO THE OVERNIGHT HOURS ACROSS THE FAR SOUTHEAST PLAINS. THE BEST COVERAGE OF STORMS ON FRIDAY WILL BE ACROSS THE EASTERN MOUNTAINS AND PLAINS, WITH THE BEST COVERAGE OF STORMS SWITCHING TO OVER AND NEAR THE HIGHER TERRAIN THIS WEEKEND AND INTO EARLY NEXT WEEK. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. SOME OF THE STRONGER STORMS ACROSS THE SOUTHEAST PLAINS ON FRIDAY AND SATURDAY COULD BECOME SEVERE, PRODUCING HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL COULD CAUSE FLASH FLOODING CONCERNS...ESPECIALLY IF THEY OCCUR OVER URBAN AREAS OR BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT OVER THE SOUTHEAST PLAINS. 27/06
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 311 PM MDT THU JUL 28 2016 COZ098-099-282200- LAMAR VICINITY/PROWERS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 311 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PROWERS AND NORTHEASTERN BACA COUNTIES UNTIL 400 PM MDT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF TWO BUTTES...OR 20 MILES NORTHEAST OF SPRINGFIELD... MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TWO BUTTES AND TWO BUTTES RESERVOIR. LAT...LON 3763 10256 3778 10244 3765 10208 3742 10226 TIME...MOT...LOC 2110Z 301DEG 11KT 3767 10243 PGW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 339 PM MDT THU JUL 28 2016 COZ094-099-282230- EASTERN LAS ANIMAS COUNTY CO-SPRINGFIELD VICINITY/BACA COUNTY CO- 339 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES UNTIL 430 PM MDT... AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES NORTHWEST OF KENTON...OR 39 MILES SOUTHWEST OF SPRINGFIELD... MOVING SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS ANIMAS AND SOUTHWESTERN BACA COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3703 10332 3716 10312 3700 10294 3700 10329 TIME...MOT...LOC 2138Z 311DEG 14KT 3706 10318 TLM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
414 PM MDT THU JUL 28 2016
COZ099-282300-
SPRINGFIELD VICINITY/BACA COUNTY CO-
414 PM MDT THU JUL 28 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
500 PM MDT...
AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTH OF VILAS...OR 12 MILES SOUTHEAST OF SPRINGFIELD...MOVING
SOUTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN BACA
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN PUEBLO.
&&
LAT...LON 3699 10239 3721 10264 3736 10252 3723 10204
3700 10204
TIME...MOT...LOC 2214Z 303DEG 31KT 3724 10251
MOOREPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
532 PM MDT THU JUL 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM TSTM WND GST 4 SW CAMPO 37.06N 102.63W
07/28/2016 M55 MPH BACA CO MESONET
MESONET STATION 4 SW CAMPO /UCNC2/.
&&
RMGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 536 PM MDT THU JUL 28 2016 COZ081>083-085-086-290015- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT CO-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- PIKES PEAK ABOVE 11000 FT CO- CANON CITY VICINITY/EASTERN FREMONT COUNTY CO- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT CO- 536 PM MDT THU JUL 28 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT... SOUTHEASTERN TELLER...SOUTHERN EL PASO AND NORTH CENTRAL PUEBLO COUNTIES UNTIL 615 PM MDT... AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT CARSON...OR 8 MILES SOUTH OF COLORADO SPRINGS...MOVING EAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SOUTHERN COLORADO SPRINGS...FOUNTAIN...CRIPPLE CREEK...VICTOR... HANOVER...SECURITY...FORT CARSON...PINON...SECURITY-WIDEFIELD... STRATMOOR...PIKES PEAK AND PUEBLO WEST. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3870 10521 3885 10510 3875 10420 3833 10448 TIME...MOT...LOC 2335Z 291DEG 20KT 3872 10483 KAM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
601 PM MDT THU JUL 28 2016
COZ074-088-290045-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO-
601 PM MDT THU JUL 28 2016
...SPECIAL WEATHER STATEMENT...
AT 601 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
STONEWALL...OR 22 MILES WEST OF TRINIDAD...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
TRINIDAD...COKEDALE...BONCARBO...SEGUNDO AND WESTON.
LAT...LON 3709 10503 3726 10495 3720 10448 3699 10465
3699 10495
TIME...MOT...LOC 0001Z 291DEG 18KT 3715 10490
MOOREThe Pueblo radar (KPUX), 66 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
42 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Numerous streets and intersections were flooded with as much as 3 feet of standing water from the Security-Widefield area into central and eastern Colorado Springs.
Numerous streets and intersections were flooded to depths over 12 inches in northern and eastern Colorado Springs north to the Falcon area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639810, 639811, 639812, 639817, 639813, 639814, 639815, 639816, 639851, 639819, 639820, 639818, 639821, 639823, 639824, 639826, 639833, 639832, 639831, 639850, 639909, 639827, 639830, 639829, 639852, 639828, 639834, 639835, 639836, 639837, 639912, 639838, 639839, 639840, 639841, 639842, 639843, 639844, 639845, 639846, and more.